Opioids are strong pain medicines. Examples include hydrocodone, oxycodone, fentanyl, and morphine. Heroin is an example of an illegal opioid.
Your body gets used to this type of drug if you take it all the time. This is called being dependent on the drug. And when you stop taking it, you go through withdrawal.
Withdrawal symptoms can include nausea, sweating, chills, diarrhea, stomach cramps, and muscle aches. Withdrawal can last up to several weeks, depending on which drug you took. You may feel very ill, but you are probably not in medical danger.
Withdrawal isn't easy, but there are things you can do to help you cope with the symptoms. You will feel a little bit better each day as your body adjusts and heals itself.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse call line if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
Call 911 anytime you think you may need emergency care. For example, call if:
Call your doctor or nurse call line now or seek immediate medical care if:
Watch closely for changes in your health, and be sure to contact your doctor or nurse call line if:
Go to https://www.healthwise.net/patientEd
Enter E242 in the search box to learn more about "Opioid Withdrawal: Care Instructions".
Current as of: February 27, 2017
Kathleen Romito, MD - Family Medicine
& Christine R. Maldonado, PhD - Behavioral Health & Michael F. Bierer, MD - Internal Medicine,
© 2006-2017 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Care instructions adapted under license by your healthcare professional. If you have questions about a medical condition or this instruction, always ask your healthcare professional. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.